Kentucky, 2011

Flash Flood in Kentucky, July 22, 2011

July 22, 2011 · NWS LMK · 1 event in 1 county or zone

A slowly moving thunderstorm brought localized excessive rainfall across Lexington during the afternoon of July 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A slowly moving thunderstorm brought localized excessive rainfall across Lexington during the afternoon of July 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 22, 2:17 PM EST, 4 minutes earlier.

Area forecast discussion, Jul 22, 2:17 PM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT FRI JUL 22 2011

.SHORT TERM (TONIGHT AND SATURDAY)...

THIS AFTERNOON AND EVENING...

ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE PAST HOUR
MAINLY ACROSS THE BLUEGRASS REGION OF KENTUCKY. ALTHOUGH THERE DOES
NOT APPEAR TO BE A REAL TRIGGER...THE BEST MOISTURE CONVERGENCE
APPEARS TO BE OVER EASTERN KENTUCKY INDICATED BY AGITATED CU ON
VISIBLE SATELLITE IMAGERY AND RUC MESOANALYSIS. AS HAS BEEN THE CASE
OVER THE WEEK...ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE
LOCALLY HEAVY RAINFALL AS RAINFALL RATES AROUND 1 TO 2 INCHES AND
SLOW STORM MOVEMENT COMBINE. ALTHOUGH THERE IS A LACK OF ANY SHEAR
THROUGH THE COLUMN...WILL CONTINUE TO HAVE POTENTIAL FOR ISOLATED
WIND DAMAGE WITH WET MICROBURST/COLLAPSING STORMS.

WILL CONTINUE SCATTERED CONVECTION CHANCES MAINLY SOUTH OF THE OHIO
RIVER THROUGH THE REST OF THE AFTERNOON/EVENING WITH AN ISOLATED
STORM OR TWO NORTH OF THE RIVER NOT OUT OF THE QUESTION. THAT BEING
SAID...WINDOW APPEARS TO BE CLOSING FOR CONVECTION TODAY AS FORECAST
SOUNDINGS INDICATE WARM AIR ADVECTION AT THE LOWER MID LEVELS THAT
WILL ACT AS A CAP. WILL SEE IF ONGOING CONVECTION AND PERHAPS A FEW
REMNANT OUTFLOW BOUNDARIES WILL BE ENOUGH TO SUSTAIN THUNDERSTORMS
THROUGH LATE AFTERNOON AND INTO THE EVENING.

TONIGHT...

TREND OF MILD NIGHTS WILL CONTINUE THIS EVENING AS DEW POINTS
GENERALLY STAY IN THE MID 70S. THIS WILL KEEP THE MERCURY IN THE MID
TO UPPER 70S RANGE. WILL HAVE TO WATCH FOR ANY CONVECTIVE
ACTIVITY/OUTFLOW DROPPING TEMPS LOWER THAN EXPECTED. WILL MENTION
JUST A SLIGHT CHANCE OF A THUNDERSTORM CONTINUING INTO THE OVERNIGHT
HOURS AS REMNANT OUTFLOW BOUNDARIES AND A WHISPER OF A LOW LEVEL JET
COULD RAMP UP TOWARD DAWN. WILL ALSO HAVE TO WATCH CONVECTION OVER
NORTHERN AND CENTRAL IN AND OHIO FOR OUTFLOW BOUNDARIES SINKING
SOUTH.

SATURDAY...

HAVE GONE JUST A DEGREE OR TWO COOLER FOR HIGHS ON SATURDAY AS
SCATTERED TO BROKEN CU SHOULD BE PREVALENT ENOUGH TO LIMIT DIURNAL
HEATING. THIS FACTOR...COMBINED WITH H85 TEMPS SLIGHTLY COOLER
SHOULD YIELD TEMPS IN THE LOWER 90S. DEW POINTS ARE EXPECTED TO
REMAIN IN THE MID 70S SO STILL EXPECT TO YIELD THE HIGHEST HEAT
INDICES IN THE 100 TO 107 RANGE. THIS IS CLOSE ENOUGH TO ADVISORY
CRITERIA AND WITH THE PERSISTENCE OF DAYS AT OR WELL ABOVE THIS
CRITERIA WILL LEAVE THE EXCESSIVE HEAT WARNING GOING. HAVE LEFT
ISOLATED TO SCATTERED CONVECTION IN THE FORECAST AGAIN FOR TOMORROW
ALTHOUGH NOT REAL CONFIDENT IN COVERAGE DUE TO LACK OF A TRIGGER.
DID PUT HIGHER CHANCES IN THE NORTHEAST WHERE OVERNIGHT CONVECTION
COULD LAY OUTFLOW BOUNDARIES AND PROVIDE FOCUS FOR AFTERNOON
DEVELOPMENT. THANKS TO SURROUNDING OFFICES FOR COLLABORATION.

.LONG TERM (SATURDAY NIGHT - FRIDAY)...

SAT NIGHT THRU MON NIGHT...

WILL EXTEND THE EXCESSIVE HEAT WARNING INTO SUNDAY AS HEAT INDICES
WILL LIKELY REACH OR EXCEED 105 ALONG AND WEST OF I-65 AND BE NEAR
105 EAST OF THE INTERSTATE. TEMPS/DEWPOINTS ON SUNDAY SHUD BE
SIMILAR TO SATURDAY...WITH TEMPS POTENTIALLY A LITTLE LOWER DUE TO
MORE CLOUDS/CONVECTION...BUT DEWPOINTS HIGHER AS THEY BEGIN TO
POOL/INCREASE AHEAD OF COLD FRONT.

UPPER LEVEL HEIGHTS BEGIN TO DECREASE SLOWLY ACROSS OUR FORECAST
AREA BY LATE SUNDAY INTO MON NIGHT AS TROF MOVES OVER SERN
CANADA/UPPER GREAT LAKES. THE MINOR COOLING ALOFT AND HEATING OF THE
DAY ON SUNDAY AS WELL AS AN UPR LEVEL IMPULSE SLIDING SWD FROM NRN
INDIANA TO CENTRAL IL...SHUD BE ENOUGH TO TRIGGER SCATTERED STORMS
SUNDAY/SUNDAY NIGHT AND MON AHEAD OF COLD FRONT WITH PLENTIFUL
MOISTURE AVAILABLE.

A SOMEWHAT COOLER AND LESS HUMID AIR MASS WILL OVERSPREAD THE LOWER
OH VLY BY MONDAY NIGHT.

TUESDAY THRU FRIDAY...

A BRIEF RESPITE FROM HI HEAT/HUMIDITY ON TUE...THEN INCREASING
TEMPS/DEWPOINTS AFTERWARD.

MID RANGE MODELS CONSISTENT WITH TAKING UPR LEVEL RIDGE FROM THE
SOUTHERN PLAINS AT THE START OF THIS PERIOD TO THE MID MS VALLEY BY
THU AND TO THE OHIO VALLEY ON FRI...WHILE STRENGTHENING IT.

AT THE SURFACE...POST COLD FRONTAL AIR MASS WILL RESIDE OVER OUR
REGION TUE WITH HIGH PRESSURE ACRS THE OHIO VALLEY. IT SHOULD BE
CONSIDERABLY LESS HUMID AND NOT AS HOT WITH TEMPS (MID-UPPER 80S)
EXCEPT AROUND 90 AT SDF AND BWG. HIGH SHIFTS TO THE MID ATLANTIC
STATES WED THRU FRI WHILE AFOREMENTIONED UPR RIDGE APPROACHES/MOVES
OVER OUR REGION. THIS WILL MEAN A GRADUAL INCREASE IN
TEMPS/DEWPOINTS THRU THE PERIOD WITH THE COMBO RESULTING IN NEAR
HEAT ADVISORY CRITERIA BY FRI AS HEAT INDICES APPROACH/REACH 105.

MAX TEMPS SHUD REACH THE LOWER/MID 90S BOTH THU AND FRI.

&&

.AVIATION (18Z TAF ISSUANCE)...

VFR CONDITIONS ARE EXPECTED TO PREVAIL AT THE TAF SITES THROUGH THIS
FORECAST PERIOD OUTSIDE OF ISO-SCT THUNDERSTORM ACTIVITY AND MINOR
RESTRICTIONS TO VISIBILITY TOWARD DAWN. VERY UNSTABLE ATMOSPHERE
AGAIN THIS AFTERNOON WILL LEAD TO ISO-SCT STORMS WITH LEX HAVING THE
BEST CHANCE AT SEEING ACTIVITY. WILL HAVE TO WATCH CONVECTION WITH
FRONTAL BOUNDARY OVER IN/OH THIS EVENING...ALTHOUGH DO NOT EXPECT IT
TO DROP SOUTH TOWARD SDF. FOR NOT HAVE CB GROUP AT EVERY SITE AND
WILL AMEND IF LARGER IMPACT TO A SPECIFIC TERMINAL IS ANTICIPATED.

OTHERWISE...SCATTERED CU AROUND 4 K FT SHOULD DEVELOP THIS AFTERNOON
WITH GENERALLY SOUTHWEST WINDS BETWEEN 5 AND 10 MPH. SKIES WILL
GRADUALLY BECOME MOSTLY CLEAR TONIGHT WITH SOME HZ/BR DEVELOPING
TOWARD DAWN. THEREAFTER...EXPECT BKN CU AROUND 4 K FEET TO DEVELOP
ON SATURDAY WITH SOUTHWESTERLY WINDS BETWEEN 5 AND 10 MPH ONCE
AGAIN.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...EXCESSIVE HEAT WARNING UNTIL 9 PM EDT /8 PM CDT/ SATURDAY FOR
     INZ076>079-083-084-089>092.

&&

SHORT TERM........BJS
LONG TERM.........DK/11
AVIATION..........BJS
Hazardous weather outlook, Jul 22, 9:01 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1001 AM EDT FRI JUL 22 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231415-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1001 AM EDT FRI JUL 22 2011 /901 AM CDT FRI JUL 22 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HOT AND HUMID CONDITIONS ARE EXPECTED ONCE AGAIN ACROSS THE
OUTLOOK AREA TODAY. HEAT INDEX VALUES WILL TOP OUT IN THE 105 TO
115 DEGREE RANGE THIS AFTERNOON. ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY OR EARLY
AFTERNOON. ANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING VERY
HEAVY RAINFALL...EXCESSIVE LIGHTNING AND ISOLATED WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE
AFTERNOON AND EVENING SATURDAY THROUGH MONDAY. THE BEST CHANCE OF
STORMS MAY BE ON MONDAY AS A COOL FRONT APPROACHES THE AREA FROM
THE NORTHWEST. THE MAIN HAZARDS FROM ANY STORMS WILL BE EXCESSIVE
LIGHTNING AND BRIEF TORRENTIAL RAINFALL. ISOLATED WIND DAMAGE ALSO
CANNOT BE RULED OUT...PARTICULARLY ON MONDAY AS THE COOL FRONT
APPROACHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY STRONG WINDS...AND FLOODED ROADS TO THE
NATIONAL WEATHER SERVICE OVER THE NEXT FEW DAYS.

BJS/EER

In the hours before

Special weather statement, Jul 22, 1:33 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
233 PM EDT FRI JUL 22 2011

KYZ041-042-221900-
BOURBON-FAYETTE-
233 PM EDT FRI JUL 22 2011

...STRONG AND NEARLY STATIONARY THUNDERSTORM WITH DANGEROUS
LIGHTNING...HEAVY RAIN...AND GUSTY WINDS...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THOROUGHBRED ACRES NEAR LEXINGTON...AND
MOVING NORTHEAST AT 5 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN WITH RAINFALL
RATES OF AROUND ONE AND A HALF INCHES PER HOUR REDUCING VISIBILITIES
TO LESS THAN ONE HALF MILE...AND GUSTY WINDS OF AROUND 35 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  BRYAN STATION...
  THOROUGHBRED ACRES...
  NORTHLAND...
  HIGHLANDS...
  MATTOXTOWN...
  ELMENDORF AND MUIR...

THIS STORM WILL AFFECT INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS
75 AND 81.

THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
111 AND 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3802 8448 3810 8454 3822 8440 3809 8425
TIME...MOT...LOC 1832Z 246DEG 3KT 3808 8446

SCHOETTMER
Special weather statement, Jul 22, 2:08 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
308 PM EDT FRI JUL 22 2011

KYZ041-042-221945-
BOURBON-FAYETTE-
308 PM EDT FRI JUL 22 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
GUSTY WINDS...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTHLAND...AND MOVING NORTHEAST AT 15 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND GUSTY WINDS OF AROUND 40 MPH...ARE EXPECTED WITH THIS
STORM.

* THIS STORM WILL ALSO IMPACT...
  U K ARBORETUM...
  BRYAN STATION...
  THOROUGHBRED ACRES...
  NORTHLAND...
  MEADOWTHORPE...
  ELMENDORF AND MUIR...
  HUTCHISON AND LORADALE...
  MONTEREY AND JIMTOWN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

&&

LAT...LON 3796 8445 3810 8459 3823 8438 3814 8426
TIME...MOT...LOC 1908Z 225DEG 25KT 3809 8445

JDG

The radar

The Jackson,KY radar (KJKL), 116 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
July 22, 2:21 PM EST to 2:45 PM EST
Where
Fayette County, 1.72 mi NNE of Lexington to 1.71 mi NNE of Lexington
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.071, -84.483

Lexington law enforcement reported flooding on North Broadway Road and at the intersection of New Circle and Boardwalk Roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317996.